Endocrine Abstracts (2017) 50 EP031 | DOI: 10.1530/endoabs.50.EP031

Presenting with hypercalcaemia: 'chicken' or 'egg'?

Georgina Keogh1, Anusuya Kawsar1, George Ribaroff1, Tannaz Vakilgilani2 & Vasilliki Bravis1,3


1St Mary's Hospital, Imperial College Healthcare NHS Trust, London, UK; 2Department of Diabetes and Endocrinology, St Marys Hospital, Imperial College Healthcare NHS Trust,, London, UK; 3Division of Diabetes, Endocrinology and Metabolism, Imperial Colle, London, UK.


Introduction: Hypercalcaemia is a common electrolyte disturbance in patients presenting acutely and can be cause or effect of a multitude of disorders. We present four cases, in which the hypercalcaemia masked or unmasked underlying pathology that may have otherwise gone undiagnosed.

Case series: A 36-year old man presented with acute pancreatitis after completing a marathon. Bloods: adjusted calcium (cCa) 3.16 mmol/L, phosphate 0.50 mmol/L, PTH 24.2 pmol/L. Hypercalcaemia due to primary hyperparathyroidism is a rare cause of acute pancreatitis. It can be unmasked, in the context of significant dehydration.

An 81-year old woman presented with confusion. Bloods: cCa 3.3 mmol/L, PTH 0.5 pmol/L. She had been receiving annual Zolendronate infusions for osteoporosis and cCa had fluctuated at 2.6-2.8 mmol/L. She had missed her most recent infusion. Her diagnosis was PTHrP-driven hypercalcaemia secondary to a pancreatic neuroendocrine tumour. Missing her bisphosphonate allowed for osetoclastic activity and unmasked hypercalcaemia.

A 50-year old woman presented with a 3-week history of severe constipation, abdominal pain and nausea. Bloods: cCa 2.83 mmol/L, PTH 8.3 pmol/L. She was an active and healthy physiotherapist. She had recently become severely depressed and stopped drinking fluids. Dehydration unmasked primary hyperparathyroidism. Calcium remained normal with normal fluid intake, after treatment with Sertraline.

A 66-year old woman presented with delerium. Bloods: cCa 3.37 mmol/L, PTH<0.3 pmol/L. She had undergone parathyroidectomy 15 years previously and was taking 1-alpha-calcidol and sandocal. She had become increasingly disorientated and emotional over four months but was still self-medicating. CT head revealed brain lymphoma. She had overdosed on her medications secondary to her malignancy. Steroid therapy led to resolution of the lesions.

Discussion: During acute presentations, hypercalcaemia is a common finding. However, it can be the cause of the presentation or an effect of underlying pathology. Its correction is necessary but careful approach of each case is necessary to differentiate between cause and effect and manage appropriately.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts